Article Text

PDF
Acute retinal pigment epithelial tear following intravitreal bevacizumab (Avastin) injection for occult choroidal neovascularisation secondary to age related macular degeneration
  1. C H Meyer,
  2. S Mennel,
  3. J C Schmidt,
  4. P Kroll
  1. Department of Ophthalmology, Philipps University, Marburg, Germany
  1. Correspondence to: Carsten H Meyer MD, Department of Ophthalmology, Philipps-University Marburg, Robert-Koch-Strasse 4, 35037 Marburg, Germany; meyer_eye{at}yahoo.com

Statistics from Altmetric.com

Retinal pigment epithelium (RPE) tears are well recognised complications of pigment epithelial detachments (PED) in age related macular degeneration (AMD) and may arise spontaneously after trauma, photocoagulation, or photodynamic therapy (PDT).1 Rosenfeld et al recently reported favourable results after intravitreal (IV) bevacizumab (Avastin) injection in neovascular AMD.2 We present two patients, who developed an RPE tear after an intravitreal Avastin injection.

Case reports

The first case was a 64 year old man with an occult CNV with a PED in the right eye (fig 1A–C). His visual acuity (VA) gradually declined from 20/30 to 20/60. Four days after an uneventful IV injection of 0.05 ml Avastin, the patient noted a sudden drop in VA. His VA was 20/80 while fluorescein angiography (FA) and optical coherence tomography revealed a large RPE tear (fig 2A–C). The second case was a 84 year old woman with an occult CNV with a PED. Her VA was 20/60 when she required an IV Avastin injection. When …

View Full Text

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.